Sexuality for the Man With Cancer

+ -Text Size

TOPICS

How chemotherapy can affect erections

Most men getting chemotherapy (often called chemo) still have normal erections. But a few do develop problems. Erections and sexual desire often decrease right after getting chemo but return in a week or so.

Chemo can sometimes affect sexual desire and erections by slowing testosterone output. Some of the medicines used to prevent nausea during chemo can also upset a man’s hormone balance. But hormone levels should return to normal after treatments end.

A few cancer treatment drugs like cisplatinum, vincristine, bortezomib, and thalidomide can cause lifelong damage to parts of the nervous system, usually the small nerves of the hands and feet. (This damage may be called peripheral neuropathy.) For now, there are no studies showing that these drugs directly injure the large nerve bundles that allow erection. But some people have concerns because the drugs are known to affect nerve tissue, and there are many nerves involved in sexual function.

Chemo can also cause a flare-up of genital herpes or genital wart infections if a man has had them in the past. Some types of chemo can cause short-term and life-long infertility. (See the “How cancer treatment can affect fertility” section.)

For men who have had a stem cell transplant

Men who have had graft-versus-host disease after a transplant are more likely to have a long-lasting loss of testosterone. In some cases, these men may need testosterone replacement therapy to regain sexual desire and erections.


Last Medical Review: 08/19/2013
Last Revised: 08/19/2013